1.Allergic Reaction – it is caused by sensitivity to plasma protein of donor antibody, which reacts with recipient antigen.
Assess for: Flushing, Rash, hives, Pruritus, Laryngeal edema, difficulty of breathing
- Febrile, Non-Hemolytic – it is caused by hypersensitivity to donor white cells, platelets or plasma proteins. This is the most symptomatic complication of blood transfusion
Assess for: Sudden chills and fever, flushing, headache, anxiety.
- Septic Reaction– it is caused by the transfusion of blood or components contaminated with bacteria.
Assess for: Rapid onset of chills, Vomiting, Marked Hypotension, High fever
- Circulatory Overload – it is caused by administration of blood volume at a rate greater than the circulatory system can accommodate.
Assess for: Rise in venous pressure, Dyspnea, Crackles or rales, Distended neck vein, Cough, Elevated BP
- Hemolytic reaction –it is caused by infusion of incompatible blood products.
Assess for: Low back pain (first sign). This is due to inflammatory response of the kidneys to incompatible blood.Chills, Feeling of fullness, Tachycardia, Flushing, Tachypnea, Hypotension, bleeding, Vascular collapse, Acute Renal Failure.
- If blood transfusion reaction occurs: STOP THE TRANSFUSION.
- Start IV line (0.9% NaCl)
- Place the client in Fowler’s position if with Shortness of Breath and administer O2 therapy.
- The nurse remains with the client, observing signs and symptoms and monitoring vital signs as often as every 5 minutes.
- Notify the physician immediately.
- The nurse prepares to administer emergency drugs such as antihistamines, vasopressor, fluids, and steroids as per physician’s order or protocol.
- Obtain a urine specimen and send to the laboratory to determine presence of hemoglobin as a result of RBC hemolysis.
- Blood container, tubing, attached label, and transfusion record are saved and returned to the laboratory for analysis.
Flash Cards (questions) – https://quizlet.com/55952208/blood-transfusion-nclex-flash-cards/